If your blood sugar dips below 70 mg/dl you may experience any of following hypoglycemia symptoms: Nausea, shakiness, sweating, ill feeling, hunger, heart palpitations and dizziness.

If you experience one or more of those symptoms, then you need to immediately use glucose tablets or other sugar sources in the manner that will be described in detail in Part 3.

However, some people with diabetes may not be able to feel those symptoms because they have autonomic neuropathy. You probably have heard of neuropathy of the feet, where a diabetic may not be able to feel his or her feet. When blood sugar remains higher than the recommended levels in your blood, it does damage to your nervous system — starting with the extremities of the body, such as your feet and hands — and you may not feel injuries caused to them. But neuropathy progresses to other parts of your nervous system, blunting basic sensory responses of nausea, sweating and any of the hypoglycemia symptoms mentioned above. That’s autonomic neuropathy.

In other words, your blood sugar may fall below 70mg/dl and even lower to dangerous levels of 50, 40 or lower and you may not feel a thing until you pass out and you could be driving, walking or doing any other chore.

Don’t get caught off guard — it is imperative that you monitor your blood sugar throughout the day as recommended by your doctor and you will be able to avoid this danger. When you monitor your blood sugar appropriately, you’ll be able to take appropriate actions when your blood sugar first begins to drop.

For instance, say you are about to administer a mealtime insulin shot, but find when you test your blood sugar that your reading is 65 mg/dl. Then you may reduce your insulin dose and increase the number of carbs you eat to account for this drop in blood sugar and help rectify it.

A medical diabetes bracelet can play a big role in saving your life in the event of a loss of consciousness due to autonomic neuropathy or not taking the right actions even if you were able to feel the hypoglycemia symptoms. The medical bracelet would alert the EMS personnel about your condition in the event you lose consciousness. They will be able to administer a glucagon shot, which can bring you quickly back to consciousness.

So now that you are aware of the symptoms of hypoglycemia, what must you do to correct it quickly and effectively? That’s what will be discussed in Part 3 of the hypoglycemia article series. Don’t miss it.

Small Actions of the Week

  1. Get to know all the symptoms of hypoglycemia.
  2. Understand autonomic neuropathy and the importance of monitoring blood glucose.
  3. Wear a medical diabetes bracelet.

Related Articles

Part 1: What Causes Hypoglycemia?

Part 3: How to Treat Hypoglycemia Quickly and Effectively

Part 4: Real Pharmacy Story of Hypoglycemia